Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 159, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 11, 2012, 4:23 PM EDT for 4 counties in Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2012, 4:23 PM EDT (20:23 UTC)
- Expired
- Jul 11, 2012, 5:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Floyd County, KY, Johnson County, KY, Magoffin County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 41 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
831
WUUS53 KJKL 112023
SVRJKL
KYC071-115-153-175-112100-
/O.NEW.KJKL.SV.W.0159.120711T2023Z-120711T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
423 PM EDT WED JUL 11 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FLOYD COUNTY IN SOUTHEAST KENTUCKY...
SOUTHWESTERN JOHNSON COUNTY IN NORTHEAST KENTUCKY...
NORTHERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
EAST CENTRAL MORGAN COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 500 PM EDT
* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BARNETTS CREEK TO DENVER TO COLLISTA...AND MOVING WEST AT 15
MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
SALYERSVILLE...OIL SPRINGS...PATRICK...LEANDER...HARGIS...NILES...
WIN...BONANZA...DOBSON...BALLOT...MINEFORK...SWAMP BRANCH...
WHEELERSBURG...LACEY...LEATHA...RICEVILLE...FALCON...BROWNLOW...
FLAT FORK AND QUOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3790 8284 3781 8279 3770 8267 3766 8299
3774 8316 3789 8318
TIME...MOT...LOC 2023Z 076DEG 12KT 3784 8294 3779 8290
3776 8283
WIND...HAIL 60MPH 0.88IN
$$
PELTON2 follow-up statements
091
WWUS53 KJKL 112045
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT WED JUL 11 2012
KYC071-115-153-175-112100-
/O.CON.KJKL.SV.W.0159.000000T0000Z-120711T2100Z/
JOHNSON KY-MAGOFFIN KY-MORGAN KY-FLOYD KY-
445 PM EDT WED JUL 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FLOYD...EAST CENTRAL MORGAN...NORTHERN MAGOFFIN AND SOUTHWESTERN
JOHNSON COUNTIES UNTIL 500 PM EDT...
AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GRAYFOX TO EMMA TO CONLEY...MOVING WEST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
SALYERSVILLE...PERLIE...GYPSY...IVYTON...MARSHALLVILLE...MARY...
TELLA...PLUTARCH...STRINGTOWN...LICKSBURG...BRADLEY...MAGGARD...
BURNING FORK...HALEBURG...ORIENT...LOGVILLE...ROYALTON...WEST
ROYALTON STATION...SKAGGS AND CISCO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3790 8284 3781 8279 3770 8267 3766 8299
3774 8316 3789 8318
TIME...MOT...LOC 2046Z 080DEG 15KT 3787 8305 3781 8306
3774 8297
WIND...HAIL 60MPH <.50IN
$$
PELTON000
WWUS53 KJKL 112059
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT WED JUL 11 2012
KYC071-115-153-175-112109-
/O.EXP.KJKL.SV.W.0159.000000T0000Z-120711T2100Z/
JOHNSON KY-MAGOFFIN KY-MORGAN KY-FLOYD KY-
459 PM EDT WED JUL 11 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FLOYD...EAST
CENTRAL MORGAN...NORTHERN MAGOFFIN AND SOUTHWESTERN JOHNSON COUNTIES
WILL EXPIRE AT 500 PM EDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3790 8284 3781 8279 3770 8267 3766 8299
3774 8316 3789 8318
TIME...MOT...LOC 2059Z 080DEG 15KT 3786 8312 3780 8313
3773 8304
$$
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:32 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 11, 3:32 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 332 PM EDT WED JUL 11 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 332 PM EDT WED JUL 11 2012 WHAT IS LEFT OF A DECAYING FRONTAL BOUNDARY WAS OVER KENTUCKY THIS AFTERNOON. THE POSITION OF THE FRONT IS SOMEWHAT IN QUESTION...WITH A PREVIOUS AREA OF SURFACE CONVERGENCE MARKING THE FRONT TO OUR SOUTH BECOMING BLURRED AS A MORE NORTHERN AREA OVER KENTUCKY BECOMES MORE PRONOUNCED. TEMPERATURES WERE GENERALLY WARMER TO THE NORTH OF THE BOUNDARY DUE TO GREATER SUNSHINE...WHILE DEW POINTS WERE HIGHER TO THE SOUTH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING DURING THE AFTERNOON ALONG AND SOUTH OF THE BOUNDARY... GENERALLY SOUTH OF INTERSTATE 64. WILL LOOK FOR SOME OF THIS ACTIVITY TO DIMINISH THIS EVENING WITH LOSS OF HEATING...AND HAVE GONE WITH SUB-20 POPS NORTH OF INTERSTATE 64 FOR TONIGHT. HOWEVER...DEEPER MOISTURE WILL GRADUALLY MOVE NORTHWARD TONIGHT THROUGH THURSDAY NIGHT IN THE FLOW AROUND A WEAK MID/UPPER LEVEL LOW SHIFTING SLOWLY NORTH FROM THE LOWER MISSISSIPPI VALLEY. THIS WILL BRING AN INCREASING PROBABILITY OF PRECIP FROM SOUTH TO NORTH. HAVE USED CHANCE POPS IN THE SOUTH TONIGHT...WITH VALUES INCREASING ON THURSDAY AND THURSDAY NIGHT...WITH LIKELY VALUES EVERYWHERE THURSDAY NIGHT. FORECAST SOUNDINGS SHOW THE ARRIVAL OF A NEARLY SATURATED COLUMN WITH NEAR MOIST ADIABATIC LAPSE RATES. WILL EXPECT A MIX OF STRATIFORM PRECIP AND GENERALLY WEAK CONVECTION. ONCE CONVECTION WANES THIS EVENING...THE BEST SHOT AT THUNDERSTORMS WILL BE WITH HEATING DURING THURSDAY AFTERNOON. PRECIPITABLE WATER WILL BE NEAR 2 INCHES ONCE THE DEEP MOISTURE ARRIVES...AND STEERING FLOW FAIRLY WEAK...SO ISOLATED HEAVY RAINFALL WILL BE A POSSIBILITY. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 332 PM EDT WED JUL 11 2012 THE MOST RECENT RUNS OF THE ECMWF(00Z) AND GFS(12Z) MODELS WERE IN DECENT AGREEMENT FOR DAYS 3-7 OF THE FORECAST. THE OVERALL WEATHER WILL FEATURE A SLUGGISH FRONTAL BOUNDARY...WHICH IS PROGGED TO SET UP ACROSS THE TENNESSEE VALLEY TOWARD THE END OF THE WEEK...AND A SERIES OF SHORTWAVES THAT WILL MOVE ALONG THE BOUNDARY. BOTH MODELS HAVE ACTIVE WEATHER OCCURRING DURING THE DAYTIME HOURS FROM FRIDAY THROUGH MONDAY...PARTICULARLY DURING THE PEAK HEATING HOURS EACH DAY. THE NIGHT TIME PERIODS ARE MUCH DRIER IN THE ECMWF MODEL THAN THE GFS...WHICH DID NOT SEEM REASONABLE CONSIDERING THE PRESENCE OF THE FRONT AND ANY WAVES THAT MOVE ALONG IT. WITH THAT IN MIND...WENT WITH THE HIGHEST PRECIPITATION PROBABILITIES DURING THE LATE MORNING THROUGH LATE AFTERNOON PERIODS EACH DAY...WITH MUCH LOWER PRECIP CHANCES DURING THE NIGHT TIME PERIODS AFTER LOSS OF HEATING. BASED ON THE ACTIVE WEATHER PATTERN FEATURED IN BOTH MODELS...WILL INCLUDE A CHANCE OF RAIN IN THE FORECAST EACH DAY AND NIGHT TIME PERIOD OF THE EXTENDED. TEMPERATURES WILL RUN AT OR BELOW NORMAL THROUGHOUT THE PERIOD...ON ACCOUNT OF EXTENSIVE CLOUD COVER AND SCATTERED TO NUMEROUS SHOWERS AND STORMS THROUGH EARLY NEXT WEEK. BY THE MIDDLE OF NEXT WEEK...THE PRECIPITATION CHANCES WILL DECREASE QUITE A BIT AS THE FRONT BECOMES WASHED OUT AND THE AIR MASS BEGINS TO WARM. NEXT WEEKS TEMPERATURES WILL BE SEVERAL DEGREES WARMER THAN AT THE START OF THE PERIOD DUE TO MUCH LESS EXTENSIVE PRECIPITATION AND CLOUD COVER. OVERALL THE TEMPERATURE FORECAST WAS DERIVED BY GOING AT LEAST A FEW DEGREES COOLER THAN THE LATEST COMPUTER GUIDANCE...WITH THE WARMEST TEMPS OCCURRING EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 111 PM EDT WED JUL 11 2012 VFR IS EXPECTED FOR MOST LOCATIONS DURING THE PERIOD. ISOLATED SHOWERS OR THUNDERSTORMS WITH SUB-VFR CAN NOT BE RULED OUT THIS AFTERNOON AND EARLY EVENING...BUT THE PROBABILITY AT ANY GIVEN POINT IS TOO LOW FOR ANY TYPE OF RESTRICTION IN A TAF. SHOWERS AND POSSIBLY THUNDERSTORMS BECOME MORE LIKELY OVER THE EXTREME SOUTHERN AND SOUTHEASTERN PORTIONS OF THE AREA NEAR TN AND VA OVERNIGHT AND ON THURSDAY MORNING...POSSIBLY BRINGING MVFR OR IFR. OUTSIDE OF PRECIP...LOCALIZED VALLEY FOG MAY DEVELOP OVERNIGHT WHERE CLOUDS REMAIN THIN. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM....AR AVIATION...HAL
Hazardous weather outlook, Jul 11, 3:20 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 320 AM EDT WED JUL 11 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121030- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 320 AM EDT WED JUL 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DUSTY
In the hours before
Special weather statement, Jul 11, 3:29 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 329 PM EDT WED JUL 11 2012 KYZ058-111-112000- ESTILL-LEE- 329 PM EDT WED JUL 11 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400 PM EDT WEDNESDAY AFTERNOON... NORTHWESTERN LEE AND SOUTHERN ESTILL. AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PITTS...OR 6 MILES EAST OF IRVINE...MOVING SOUTHWEST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PINNACLE AROUND 335 PM EDT...WILLOW SHOALS AROUND 345 PM EDT...PRYSE AROUND 355 PM EDT...DOE CREEK AROUND 400 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Special weather statement, Jul 11, 4:10 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 410 PM EDT WED JUL 11 2012 KYZ107-112045- JOHNSON- 410 PM EDT WED JUL 11 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 445 PM EDT WEDNESDAY AFTERNOON... JOHNSON. AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PAINTSVILLE... MOVING WEST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BLAIR AROUND 415 PM EDT...STAFFORDSVILLE AROUND 420 PM EDT...DENVER AROUND 425 PM EDT...BARNETTS CREEK AROUND 435 PM EDT...SWAMP BRANCH AROUND 440 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.